Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A characterization of round spheres

Author: Sung-Eun Koh
Journal: Proc. Amer. Math. Soc. 126 (1998), 3657-3660
MSC (1991): Primary 53C40, 53C42
MathSciNet review: 1469418
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new characterization of geodesic spheres in the simply connected space forms in terms of higher order mean curvatures is given: An immersion of an $n$ dimensional compact oriented manifold without boundary into $n+1$ dimensional Euclidean space, hyperbolic space or the open half sphere is a totally umbilic immersion if, for some $r,\ r=2,\dots ,n,$ the $(r-1)$-th mean curvature $H_{r-1}$ does not vanish and the ratio $H_{r}/H_{r-1}$ is constant.

References [Enhancements On Off] (What's this?)

  • 1. K. Amur, On a characterization of the 2-sphere, American Mathematical Monthly 78 (1971), 382-384. MR 43:5463
  • 2. E. F. Beckenbach, R. Bellman, Inequalities, Springer Verlag, Berlin, 1971. MR 33:236 (earlier ed.)
  • 3. I. Bivens, Integral formulas and hyperspheres in a simply connected space form, Proc. Amer. Math. Soc. 88 (1983), 113-118. MR 84k:53052
  • 4. W. Y. Hsiang, Z. H. Teng, W.C. Yu, New examples of constant mean curvature immersions of (2k-1)-spheres into Euclidean 2k-space, Ann. of Math. 117 (1983), 609-625. MR 84i:53057
  • 5. S. Montiel, A. Ros, Compact hypersurfaces: The Alexandrov theorem for higher order mean curvatures, Differential Geometry (B. Lawson, ed.), Pitman Mono. 52, Longman, New York, 1991, pp. 279-296. MR 93h:53062
  • 6. H. C. Wente, Counterexample to a conjecture of H. Hopf, Pacific J. Math. 121 (1986), 193-243. MR 87d:53013

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C40, 53C42

Retrieve articles in all journals with MSC (1991): 53C40, 53C42

Additional Information

Sung-Eun Koh
Affiliation: Department of Mathematics, Kon-Kuk University, Seoul, 143-701, Korea

Keywords: Higher order mean curvature, principal curvature, umbilical point, Minkowski formula
Received by editor(s): April 25, 1997
Additional Notes: This research was supported by the KOSEF through Research Fund 96-0701-02-01-3, and by the Korean Ministry of Education through Research Fund BSRI-96-1438.
Communicated by: Christopher Croke
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society